Steroids are helping joint symptoms but making me feel really strange. Is this normal?

I am on my second course of prednisolone. This one is for 8 weeks. I can't sleep and feel really speedy and manic. I keep forgetting things and find that I am racing ahead like an express train and then finding that I've really overdone it. Also I am quite snappy and feel angry and emotional. This all feels really unpleasant. Is this normal?

11 Replies

oldestnewest
  • Don't recall having this reaction from steroids. I have Prednisolone injected (120mg) as and when needed. Are you on tablets as you mention an 8 week course? Suggest you have a word with your GP or Nurse Practitioner to check side effects.LavendarLady x

  • Hi naomi. I think some of the symptoms you mentioned are side effects from the steroids. I don't take them now but they did make me restless and emotional but this was just on the tablets. if i have an injection or the infusion I tend to just feel a little restless and hyper the next day.

    I would mention this to you GP/Consultant just to clear things up, steroids don't suit everyone.

    Take care

    mand xx

  • steroids in tablet form at doses of above 20mg can indeed cause these symptons !and as as ,most lucky people on here have had injections the symptons are different

    .I personally dont let my Gp give me above 20MG for this reason. the last prescription I had was 30MG..but I cut my dose to 20MG.. told the GP he is happy for me to sort my steroids he knows what my job is....

    I have a lot of personal and professional experience with steroids.. please discuss the symptons and your concerns with your gp and sort a paln of action.

    Alison

  • Panic attacks go hand and hand with steroids.

  • Thanks everyone for your replies. Yes I am on oral steroids rather than injections. I will phone the GP on Monday morning.

  • Hey Naomi,

    I had EXACTLY the same side effect! I called the consultant pretty early on though ( after about a week with barely no sleep ) He confirmed what one of the ladies here stated - that it was a side-effect of the steriods. simply reducing the dosage really helped & my moods are back to normal now.. took a few days though.. LOL

  • Hi Naomi,

    I had 8 months on 60mg then 40 mg pred when I had a lung problem with my RA - these things that you describe are all listed in my drugs bible as side effects - after 3 weeks on the high dose I had insomnia and a weird euphoria bordering on being a bit manic, with my thoughts racing and speech speeded up. Not totally unpleasant, but definitely not 'normal' for me!

    When I had a course of 20mg recently these symptoms reoccurred straight

    away. Steroid injections (Kenalog) don't have this effect on me.

    Cece x

  • Thanks Cece.

    That has really helped. I was feeling a bit scared in case the steroids were harming me in some way but now I am reassured. I just need to get through this and take it one day at a time. I really appreciate all the support I have got from this forum. I was only formally diagnosed 9 days ago and first became ill in April 2011 so it's all quite new to me.

  • Dont not stop oral steroids suddenly it can be very dangerous,, your Gp will probably reduce the dose accordingly.. a short course of steroids wont cause you any lasting harm.. im on my 2nd long course in two years.. I got a Bone scan sorted via a mur ( medicences use review!) with a pharmacist colleague in the super store pharmacy were I used to work.. it was a win. win situatiion.. he got paid for the mur which we did together,, and our assessment of my taken medication was that it could cause bone problems. so my Gp sorted a bone scan.( Pharmacists doing the mur write to gp on your behalf with any drug issues.. this service doesnt exist in hospital pharmacies.. were I now work.

    For people with any prescription concerns go and book an appointment with your local pharmacist and ask for a medicenes use review.. this scheme is supported by gps.. GPs and pharmacists often work in this mannner.

  • Thats brilliant info!

    Thanks Alison

  • any time I take my job v seriously and like helping people.. im planning a possible escape back to retail pharmacy??!! if a suitable opportunity arises not full time tthough.. my health has stabilised slightly.. have been approached by a pharmacy recruitment agency..told them in might be interested in something in 3 -6 months time.. im seeing were my health goes first..

You may also like...